Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

May 27, 2009Santa Barbara County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at May 27, 2009, 4:01 PM PDT for Santa Barbara County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 4:01 PM PDT (23:01 UTC)
Expired
May 27, 2009, 5:00 PM PDT
In force
59 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 272301
SVRLOX
CAC083-280000-
/O.NEW.KLOX.SV.W.0002.090527T2301Z-090528T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
401 PM PDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 500 PM PDT

* AT 357 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  BIG PINE MOUNTAIN...AND WAS MOVING WEST AT 10 MPH.

* IN ADDITION TO HAIL AND GUSTY WINDS...VERY HEAVY RAIN WILL PRODUCE
  LOCAL FLOODING ACROSS THE MOUNTAINS OF NORTHERN AND CENTRAL 
  SANTA BARBARA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3470 11999 3490 11990 3492 11986 3491 11979 
      3486 11973 3480 11950 3462 11954
TIME...MOT...LOC 2259Z 101DEG 7KT 3472 11963

$$

BRUNO/SWEET
2 follow-up statements
000 
WWUS56 KLOX 272328
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
428 PM PDT WED MAY 27 2009

CAC083-280000-
/O.CON.KLOX.SV.W.0002.000000T0000Z-090528T0000Z/
SANTA BARBARA CA-
428 PM PDT WED MAY 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT 
FOR CENTRAL AND NORTHERN SANTA BARBARA COUNTY...

AT 421 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO 
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. ONE INTENSIFYING STORM WAS 
CENTERED ABOUT 20 MILES NORTHEAST OF FIGUEROA MOUNTAIN. THE OTHER 
STORM WAS LOCATED JUST NORTH OF BIG PINE MOUNTAIN...AND THIS STORM 
WAS BEGINNING TO WEAKEN. BOTH STORMS WERE NEARLY STATIONARY.

VERY HEAVY RAIN WITH THESE STORMS WILL LIKELY PRODUCE LOCAL FLOODING 
ACROSS THE MOUNTAINS OF NORTHERN AND CENTRAL SANTA BARBARA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3470 11999 3490 11990 3492 11986 3491 11979
      3486 11973 3480 11950 3462 11954
TIME...MOT...LOC 2324Z 101DEG 7KT 3473 11969

$$

BRUNO/LABER
000 
WWUS56 KLOX 272358
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
458 PM PDT WED MAY 27 2009

CAC083-280005-
/O.EXP.KLOX.SV.W.0002.000000T0000Z-090528T0000Z/
SANTA BARBARA CA-
458 PM PDT WED MAY 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AND NORTHERN SANTA 
BARBARA COUNTY WILL EXPIRE AT 500 PM PDT...

AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS OVER NORTHERN AND CENTRAL SANTA BARBARA COUNTY 
HAVE WEAKENED. WHILE GUSTY WINDS AND SMALL HAIL ARE STILL 
POSSIBLE...SEVERE WEATHER IS NO LONGER EXPECTED...AND THE WARNING
WILL BE ALLOWED TO EXPIRE. HEAVY RAIN WILL CONTINUE TO CAUSE LOCAL 
FLOODING THROUGH 530 PM PDT. 
  

LAT...LON 3470 11999 3490 11990 3492 11986 3491 11979
      3486 11973 3480 11950 3462 11954
TIME...MOT...LOC 2355Z 101DEG 7KT 3474 11976

$$

BRUNO/DANIELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:00 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, May 27, 2:00 PM PDT, 2 hours 1 minute before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT WED MAY 27 2009

.SHORT TERM (TODAY-SAT)...GETTING A LITTLE AFTERNOON CLOUD
DEVELOPMENT OVER THE MTNS/DSRTS TODAY. SO FAR VERTICAL DEVELOPMENT
HAS BEEN MINIMAL BUT I EXPECT WELL GET A FEW STORMS BEFORE THE DAY
IS OUT. MOISTURE AT LOWER LVLS IN LACKING BUT THERE IS ENOUGH MID
LEVEL INSTABILITY TO GENERATE STORMS WITH GUSTY WINDS AND SMALL
HAIL. STEERING FLOW IS FROM THE NORTHEAST SO SOME CLOUDS WILL DRIFT
OVER THE ADJACENT COASTAL VALLEYS. VERY SIMILAR SCENARIO THURSDAY
AND TO A LESSER EXTENT FRIDAY.

NOT MUCH CHANGE IN THE MARINE LYR NEXT FEW DAYS. MOST AREAS SHOULD
CLEAR OUT BY AFTERNOON EXCEPT POSSIBLY THE SLO/SBA CNTY BEACHES.
WITH THE DEPTH BETWEEN 2000 AND 3000 FT CLOUDS WILL PUSH WELL INTO
THE VALLEYS OVERNIGHT, POSSIBLY REACHING SANTA CLARITA AND THE
SOUTHERN SALINAS VALLEY.

FAIRLY STATIC TEMPERATURE TRENDS THROUGH SATURDAY WITH VALLEY HIGHS
TOPPING OUT MOSTLY IN THE LOWER 80S AND BEACHES IN THE 60S TO LOWER
70S.

.LONG TERM (SUN-WED)...MODELS IN DECENT AGREEMENT SHOWING A TROF
MOVING ONSHORE EARLY NEXT WEEK WITH A COOLING TREND THROUGH WED.
LOOK FOR HIGHS TO DROP TO ABOUT 5 DEGREES BELOW NORMALS MOST AREAS
WITH MARINE LYR CLEARING BECOMING LATER AND LATER EACH DAY. NOT
EXPECTING ANY WIDESPREAD PRECIP BUT NIGHT/MORNING DRIZZLE CERTAINLY
POSSIBLE FOR THE COAST AND VALLEYS WITH THE MARINE LYR DEEPENING.

&&

.AVIATION...27/1800Z.

UPPER LEVEL LOW PRESSURE APPROXIMATELY 700NM WEST SOUTHWEST OF KLAX
WILL SHIFT EAST WHILE AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED
OVER CENTRAL CALIFORNIA SHIFTS NORTHEAST. LIGHT UPPER LEVEL EAST
WINDS OVER THE AREA WILL PREVAIL. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE HIGHER TERRAIN THIS AFTERNOON AND AGAIN
THURSDAY AFTERNOON. MODERATE ONSHORE PRESSURE GRADIENT WILL PERSIST.
MARINE LAYER WILL LINGER NEAR SHORE WITH TOPS AROUND 2.5KFT.

KLAX...VIRTUALLY CERTAIN CIGS AROUND 010 WILL REDEVELOP OVERNIGHT
AND THERE IS A CHANCE BY 28/05Z AND PERSIST THROUGH 28/17Z.

KBUR...VIRTUALLY CERTAIN CIGS AROUND 010 WILL REDEVELOP OVERNIGHT
AND THERE IS A CHANCE BY 28/10Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...WOFFORD
AVIATION...30

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 27, 6:00 AM PDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED MAY 27 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-281300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PATCHY DENSE FOG WILL AFFECT PORTIONS OF THE CENTRAL COAST AND SANTA
YNEZ VALLEY THROUGH THE MORNING. A SLIGHT CHANCE OF THUNDERSTORMS
EXISTS OVER THE MOUNTAINS...DESERTS...AND EASTERN SAN LUIS OBISPO
COUNTY THIS AFTERNOON. THE MAIN THREAT WITH THUNDERSTORMS WILL BE
GUSTY WINDS AND POSSIBLE DRY LIGHTNING. LITTLE RAINFALL...IF
ANY...IS EXPECTED.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
MOUNTAINS...DESERTS...AND EASTERN SAN LUIS OBISPO COUNTY ON THURSDAY
AFTERNOON. THE MAIN THREAT WITH THESE POSSIBLE STORMS WILL BE GUSTY
WINDS AND POSSIBLE DRY LIGHTNING. LITTLE RAINFALL...IF ANY...IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEIER

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.